Alert archive / Michigan / Gale Warnings in 2011
Gale Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Oct 18, 2011, 11:08 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2011, 11:08 PM EDT (03:08 UTC)
- Expired
- Oct 19, 2011, 5:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
151 WHUS73 KGRR 190308 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1108 PM EDT TUE OCT 18 2011 LMZ844>849-191115- /O.NEW.KGRR.GL.W.0033.111019T0308Z-111019T2100Z/ /O.EXT.KGRR.SR.A.0001.111019T2100Z-111021T0300Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1108 PM EDT TUE OCT 18 2011 ...GALE WARNING IN EFFECT UNTIL 5 PM EDT WEDNESDAY... ...STORM WATCH NOW IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 5 PM EDT WEDNESDAY. * WINDS...NORTH TO NORTHEAST GALES WILL DEVELOP LATE WEDNESDAY MORNING. STORM FORCE WINDS TO 50 KNOTS COULD BE POSSIBLE BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. * WAVES...BUILDING TO 4 TO 6 FEET WEDNESDAY AND CONTINUING TO BUILD TO 7 TO 11 FEET WEDNESDAY NIGHT. SHADOWING COULD LEAD TO LOWER WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF HOLLAND TO WHITEHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
3 follow-up statements
853 WHUS73 KGRR 190828 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 428 AM EDT WED OCT 19 2011 LMZ844>849-191630- /O.CON.KGRR.GL.W.0033.000000T0000Z-111019T2100Z/ /O.EXT.KGRR.SR.A.0001.111019T2100Z-111021T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 428 AM EDT WED OCT 19 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...STORM WATCH NOW IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY EVENING... * WINDS...NORTH TO NORTHEAST GALES TO 40 KNOTS WILL DEVELOP TODAY. STORM FORCE WINDS TO 50 KNOTS COULD BE POSSIBLE INTO TONIGHT. * WAVES...BUILDING TO 8 TO 13 FEET BY LATE TODAY AND CONTINUING TO BUILD TO 10 TO 15 FEET TONIGHT. SHADOWING COULD LEAD TO LOWER WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF HOLLAND TO WHITEHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
325 WHUS73 KGRR 191503 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1103 AM EDT WED OCT 19 2011 LMZ844>849-192315- /O.CON.KGRR.GL.W.0033.000000T0000Z-111019T2100Z/ /O.UPG.KGRR.SR.A.0001.111019T2100Z-111021T0000Z/ /O.NEW.KGRR.SR.W.0002.111019T2100Z-111021T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1103 AM EDT WED OCT 19 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT THURSDAY. THE STORM WATCH IS NO LONGER IN EFFECT. * WINDS...NORTH TO NORTHEAST GALES TO 40 KNOTS WILL INCREASE TO STORM FORCE WINDS TO 50 KNOTS BY EARLY THIS EVENING AND CONTINUE INTO MIDDAY THURSDAY. * WAVES...BUILDING OF 8 TO 15 FEET WILL INCREASE TO 15 TO 20 FEET TONIGHT INTO THURSDAY MORNING. SHADOWING COULD LEAD TO LOWER WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF HOLLAND TO WHITEHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR WDM
598 WHUS73 KGRR 191906 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 306 PM EDT WED OCT 19 2011 LMZ844>849-200315- /O.CON.KGRR.GL.W.0033.000000T0000Z-111019T2100Z/ /O.CON.KGRR.SR.W.0002.111019T2100Z-111021T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 306 PM EDT WED OCT 19 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY... * WINDS...NORTH TO NORTHEAST GALES TO 40 KNOTS WILL INCREASE TO STORM FORCE WINDS TO 50 KNOTS BY EARLY THIS EVENING AND CONTINUE INTO MIDDAY THURSDAY. * WAVES...BUILDING OF 8 TO 15 FEET WILL INCREASE TO 15 TO 20 FEET TONIGHT INTO THURSDAY MORNING. SHADOWING COULD LEAD TO LOWER WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF HOLLAND TO WHITEHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR WDM
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 18, 7:47 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Oct 18, 7:47 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 747 PM EDT TUE OCT 18 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(352 PM EDT TUE OCT 18 2011) A POWERFUL STORM WILL MOVE INTO LOWER MICHIGAN WEDNESDAY INTO THURSDAY. RAIN AND STRONG WINDS CAN BE EXPECTED. THIS STORM WILL PULL AWAY ON FRIDAY ALLOWING HIGH PRESSURE TO MOVE IN FOR THE FIRST PART OF THE WEEKEND. && .SHORT TERM...(352 PM EDT TUE OCT 18 2011) (TONIGHT THROUGH THURSDAY) THE MAIN CHALLENGE DEALS WITH THE AMOUNT OF RAIN PLUS THE WIND SPEEDS. RADAR SHOWS RAIN AND THUNDERSTORMS DEVELOPING ACROSS INDIANA AND OHIO. SATELLITE IMAGERY SHOWS THE STORM TAKING SHAPE OVER OVER THE MIDDLE MS VALLEY. MODELS ARE IN BETTER AGREEMENT IN TRACKING THIS POWERFUL STORM THROUGH SOUTHEAST LOWER MI WED INTO THU. MID LEVEL DRY SLOT IS EAST OF LAN...SO IT APPEARS THAT SOUTHWEST LOWER MI WILL BE THE PIVOT POINT FOR THE BAND OF RAIN. AS A RESULT HEAVY RAINFALL AMOUNTS APPEAR LIKELY AND MORE THAN AN INCH OF RAIN IS EXPECTED FROM THIS STORM. AN ELEVATED RISK FOR MORE THAN TWO INCHES EXISTS AND THAT COULD LEAD TO FLOODING IN POOR DRAINAGE AREAS. HEADWATER FLASH FLOOD GUIDANCE VALUES ARE OVER TWO INCHES. SOME MODELS DO OUTPUT MORE THAN TWO INCHES...SO A RISK FOR FLOODING EXISTS. SINCE THE HEAVIEST RAIN IS NOT EXPECTED UNTIL WED AFTERNOON OR EVENING I WILL HOLD OFF ON ISSUING ANY FLOOD WATCHES AT THIS TIME. STRONG WINDS APPEAR LIKELY AS INCREASING 925/850 MB WINDS MOVE IN FROM THE SOUTHEAST. A BAND OF 40 TO 50 KNOT WINDS IS SHOWN AT 925 MB...BUT NOT CERTAIN WE WILL MIX THIS MUCH WIND DOWN. I BELIEVE AN ELEVATED RISK FOR WINDS OVER 40 KNOTS EXISTS...AND WE MAY NEED AN ADVISORY FOR THIS. WE COULD SEE FUNNELING OF THE WINDS FROM SAGINAW BAY LOCALLY ENHANCE VALUES INTO MT PLEASANT AND ALMA AREA DURING THE AFTERNOON AND EVENING OF WED. && .LONG TERM...(352 PM EDT TUE OCT 18 2011) (FRIDAY THROUGH TUESDAY) MODELS ARE IN AGREEMENT IN LIFTING THE UPPER SYSTEM OUT OF THE STATE BY FRI AFTERNOON. THIS WILL ALLOW FOR THE FLOW TO BECOME ANTI-CYCLONIC...AND DIMINISH LAKE EFFECT ACROSS THE AREA. FRI WILL STILL BE A COOL DAY WITH HIGHS BARELY REACHING THE 50 DEGREE MARK. THE MODELS HAVE GENERALLY TRENDED WEAKER WITH THE POTENTIAL COLD FRONTS MOVING THROUGH THIS WEEKEND. THE MODELS ARE SHOWING A WEAK COLD FRONT MOVING THROUGH FOR BOTH SAT AND ON SUN. THEY WILL EACH BE TRYING TO TOP THE MEAN UPPER RIDGE TO OUR WEST. THE SFC PATTERN IS QUITE WEAK TO START WITH GENERAL RIDGING IN PLACE. NO STRONG MOISTURE FLUX IS LIKELY WITH THIS SETUP...SO PCPN CHCS WILL BE SIGNIFICANTLY LIMITED. THE NEW 12Z EURO IS A BIT STRONGER FOR THE SUN WAVE AND TRIES TO BRING SOME PCPN. FOR NOW...THIS IS AGAINST THE ENSEMBLES AND WE WILL GO WITH A DRY FCST. A BIT BETTER ORGANIZATION OF A SYSTEM LOOKS TO OCCUR MON/TUE NEXT WEEK AS A TROUGH COMES ONSHORE ACROSS THE WRN US...AND DEVELOPS THE SYSTEM ACROSS THE PLAINS. THIS SCENARIO WOULD BRING A BRIEF WARM UP INTO THE 60S FOR EARLY NEXT WEEK AHEAD OF THE FRONT. RAIN WOULD BECOME POSSIBLE MON NIGHT AND TUE AS THE FRONT LEANS IN. && .AVIATION...(747 PM EDT TUE OCT 18 2011) STRONG LOW PRESSURE WILL BRING HEAVY RAIN AND HIGH WINDS ON WEDNESDAY. RAIN WILL BE MOVING NORTH INTO LOWER MICHIGAN WITH VFR CONDITIONS EARLY THIS EVENING LOWERING TO MVFR OVERNIGHT AND THEN IFR BY 12Z. COULD BE SOME LIFR ON WEDNESDAY AFTERNOON AND EVENING WITH HEAVY RAIN AND NORTH WINDS GUSTING TO OVER 30 KNOTS. WEDNESDAY WILL NOT BE A DAY FOR GENERAL AVIATION. EVEN COMMERCIAL AIRCRAFT MAY BE BUFFETED WITH NORTH TO NORTHEAST WINDS GUSTING TO 40 KNOTS NEAR THE GROUND AND UP TO 60 KNOTS WITHIN 5000 FEET OF THE SURFACE. && .MARINE...(352 PM EDT TUE OCT 18 2011) WILL DROP THE SCA TODAY. WINDS WILL INCREASE LATE TONIGHT. BUFKIT WIND PROFILES SHOW THE LAKE AREA MIXING INTO 50 KNOTS...SO WILL KEEP THE STORM WATCH GOING. BECAUSE OF THE NORTH TO NORTHEAST FLOW...HIGHEST WAVES SHOULD END UP SOUTH OF SOUTH HAVEN...BUT LITTLE AND BIG SABLE POINTS SHOULD SEE FUNNELING LEADING HIGHER WINDS AND WAVES JUST OFFSHORE. && .HYDROLOGY...(352 PM EDT TUE OCT 18 2011) AN INCH OR TWO OF RAIN IS POSSIBLE FROM LATE TONIGHT THROUGH THURSDAY ACROSS THE CWA. AN ELEVATED RISK FOR MORE THAN TWO INCHES DOES EXIST. AREA RIVERS AND STREAMS SHOULD BE ABLE TO HANDLE TWO INCHES GIVEN THE LONG TIME FRAME. HOWEVER SOME STORM DRAINS MAY BE CLOGGED WITH LEAVES THAT HAVE BLOWN OFF DURING RECENT STRONG WINDS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...STORM WATCH WED INTO THU ST JOSEPH TO MANISTEE. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: NJJ AVIATION: OSTUNO MARINE: MJS HYDROLOGY: MJS
Hazardous weather outlook, Oct 18, 12:36 PM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 AM EDT TUE OCT 18 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1240 PM EDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG FALL STORM WILL BRING PERIODS OF MODERATE TO HEAVY RAINFALL AND STRONG WINDS TO THE AREA WEDNESDAY INTO EARLY THURSDAY. STORM TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE. FALLING LEAVES MAY COMBINE WITH LOCALLY HEAVY RAINFALL TO CLOG STORM DRAINS AND SMALL STREAMS. THIS COULD RESULT IN A HEIGHTENED THREAT FOR URBAN AND SMALL STREAM FLOODING. WIND GUSTS COULD TOP 40 MPH WEDNESDAY INTO THURSDAY. THIS COULD LEAD TO SCATTERED POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-190900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1240 PM EDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY STRONG STORM WILL MOVE INTO THE REGION EARLY WEDNESDAY. WAVES OVER 8 FEET WITH WINDS OF 40 TO 50 KNOTS WILL BE LIKELY WEDNESDAY AND WEDNESDAY NIGHT. THESE WAVES AND WINDS WILL POSE SIGNIFICANT HAZARDS FOR MARINERS WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 4:20 AM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 33 hr |
| Oct 19, 9:58 AM EDT | River Flood Advisory | GRR | Ingham | 4 days |
| Oct 19, 9:58 AM EDT | River Flood Advisory | GRR | Kalamazoo | 4 days |
| Oct 19, 11:03 AM EDT | Storm Warning | GRR | 23 hr | |
| Oct 19, 2:23 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.